Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 5, NWS Wilmington, NC

April 27, 1999Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this tornado warning at Apr 27, 1999, 4:41 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 1999, 4:41 PM EDT (20:41 UTC)
Expired
Apr 27, 1999, 5:15 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:55 PM EDTHail 1.75Andrews, SCSheriff reported hail up to golfball size.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 272044 RRA
TORILM
SCC043-089-272115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
441 PM EDT TUE APR 27 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  WESTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  EASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 515 PM EDT

DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
A TORNADO IN THE VICINITY OF HIGHWAY 512...3 MILES EAST OF TRIO.
THE STORM IS MOVING EAST AT 25 MPH AND WILL PASS IN THE VICINITY OF
ANDREWS BY 455 PM.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWSD. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 27, 2:20 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 27, 2:20 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT TUE APR 27 1999

VERY INTERESTING WX UPCOMING NEXT 48 HRS AND BEYOND WITH POTENTIAL
TROUBLE OTR BNKS WITH GALES AND CSTL FLOODING.

TNT...WE GOT A BRK TDY AS FNT ENDED UP MOVG S FASTER. INSTEAD OF
TSTM CHC THIS AFT WE ENDED UP WITH P/S SKIES. BEST INSTAB NOW OFF TO
THE S ACRS SRN TIER INTO SC....REST OF AFT LIKELY DRY AND P/C. A BIT
LTR TNT THINGS WILL BEGIN TO CHANGE...WELL DEFINED PIECE OF UPP LVL
ENERGY WILL ROTATE NEWD FRM CLOSED UPP LOW AND CROSS MHX CWA LTR
TNT. THIS FEATURE WILL BRNG DECENT UVM TO REG. SHWRS/TSTMS THAT GET
GOING OVR SC WILL BE ENHANCED BY THIS FEATURE AND START HEADING
NEWD. PLAN ON HAVING HI POPS ACRS REG. PROB TOO STABLE FOR MUCH
TSTMS AND WILL WORD AS RAIN DVLPNG. CONT ADV OF LWR DWPTS BEFORE
ONSET ON RAIN WILL MAKE FOR A CHILLY NGT WITH LOWS IN THE 50S. WED...
BEST LIFT APPEARS TO BE IN THE MORNING WITH PIECE OF ENERGY THEN
LINGERING CLDS/DRIZZLE LTR ON. TEMPS MUCH MUCH BELOW NORMAL WITH 55
TO 60 MOST AREAS WITH LO LVL NE FLOW AND WV DVLPNG OFFSHR. WED NGT...
MORE OF SAME WITH CLDS AND PATCHES OF LGT RAIN/DRZL. LOW TEMPS UPP
40S TO LWR 50S MOST AREAS. THU...MORE UPP LVL ENERGY CONTS TO
DUMBELL SEWD. SOME UVM WILL LIKELY OCCUR FRM THIS PROCESS SO CONT
CLDY AND UNSEASONABLY CHILLY WITH AREAS R-/L-.

CONCERNING OTR BNKS...SITUATION HAS POTENTIAL TO CAUSE PROBS. NE
WNDS WILL BEGIN TO INCR IN EARNEST ON WED AND GET STRNGR WED NGT AS
WV MOVS OFFSHR. AVN STRENGTHENS LOW A BIT OFFSHR ON THU INTO FRI IN
RESPONSE TO MORE UPP LVL ENERGY DUMBELLING SEWD. GIVEN STRENGTH OF
HI TO THE N ITS GOING TO HOWL ALNG THE OTR BNKS FOR MANY DAYS IN A
ROW. IF TRAJS ARE MORE 050 DEG VERSUS 020 THEN THERE WILL BE BIG
PROBS WITH CSTL FLOODING. SITUATION NEEDS MONITORED OVR NEXT FEW
DAYS. TIDES ARE NOT TOO HIGH BUT IT MAY NOT MATTER.

CWF...SCA CONDS DVLPNG LTR TNT INTO WED. GALES A DISTINCT PSBLTY THU
INTO FRI WITH VRY BIG SEAS DVLPNG OFFSHR AND OVR THE STRM.

.MHX...SCA S OF CURRITUCK BCH LGT TO CAPE HAT.
GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:26 PM EDTSevere Thunderstorm WarningILMWilliamsburg64 min
Apr 27, 2:38 PM EDTSevere Thunderstorm WarningILMGeorgetown62 min
Apr 27, 3:31 PM EDTSevere Thunderstorm WarningILMWilliamsburg29 min
Apr 27, 3:46 PM EDTSevere Thunderstorm WarningILMHorry49 min
Apr 27, 3:54 PM EDTSevere Thunderstorm WarningILMGeorgetown31 min
Apr 27, 4:38 PM EDTSevere Thunderstorm WarningILMHorry37 min
Apr 27, 5:23 PM EDTTornado WarningILMGeorgetown32 min
Apr 27, 6:20 PM EDTSevere Thunderstorm WarningILMGeorgetown25 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.